New York, 2012Flash Flood in New York, May 27 to 28, 2012
May 27 to 28, 2012 · NWS ALY · 1 event in 1 county or zone
Slow moving scattered thunderstorms developed across a portion of the eastern Catskills during the evening of Sunday, May 27th. The storms produced very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving scattered thunderstorms developed across a portion of the eastern Catskills during the evening of Sunday, May 27th. The storms produced very heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 27, 9:45 PM EST, 20 minutes earlier.
Area forecast discussion, May 27, 9:45 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1045 PM EDT SUN MAY 27 2012
.SYNOPSIS...
THE STALLED BOUNDARY TO OUR SOUTH WILL GRADUALLY LIFT NORTHWARD AS A
WARM FRONT THROUGH MEMORIAL DAY...PROVIDING A FOCUS FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORM THAT DOES
DEVELOP MONDAY AFTERNOON INTO THE EVENING WILL HAVE THE POTENTIAL TO
BECOME SEVERE. WITH THE PASSAGE OF THE BOUNDARY...A WARMER AND MORE
HUMID AIRMASS WILL BE USHERED IN. MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TUESDAY AND TUESDAY NIGHT AS A COLD FRONT
APPROACHES FROM THE WEST AND MOVES ACROSS THE REGION.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 1015 PM...SLOW MOVING SCT CONVECTION WITH HEAVY RAIN HAS
FORMED ACROSS THE EXTREME SOUTHERN PART OF THE FORECAST AREA. HAVE
INCREASED POPS IN THAT AREA TO ABOUT 50 PERCENT AND MENTIONED HEAVY
RAIN POSSIBLE WITH THE TSTMS (LITTLE OR NO THREAT OF SEVERE WX WITH
THIS CONVECTION). THE HIGHER POPS WILL CONTINUE THROUGH A LITTLE
AFTER MIDNIGHT...THEN POPS DECREASE TO WHAT WAS ORIGINALLY FORECAST
WHICH WAS SLIGHT CHANCE POPS. LITTLE ELSE CHANGED FROM THE PREVIOUS
FORECAST.
****PREVIOUS DISCUSSION****
THE STALLED BOUNDARY ACROSS PENNSYLVANIA AND JUST SOUTH OF LONG
ISLAND WILL BEGIN TO MOVE NORTHWARD AS A WARM FRONT. THIS HAS BEGUN
TO HAPPEN FATHER TO THE WEST ACROSS OHIO AND WESTERN PA. THE MODELS
CONTINUE TO INDICATE A WEAK SHORT WAVES MOVING SOUTHEASTWARD ON THE
EAST SIDE OF THE RIDGE. MODEL GUIDANCE CONTINUES TO INDICATES
ELEVATED INSTABILITY MOVES INTO THE AREA TONIGHT INITIALLY ACROSS
THE EASTERN CATSKILLS. SHOWALTER VALUES ARE FORECAST TO DROP BELOW
ZERO ACROSS MOST OF THE AREA...THE EXCEPTION IN THE FAR NORTHEAST
PORTION. HAVE LIMITED POPS TO SLIGHT CHANCE FOR TONIGHT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...MUCH OF
THERE IS A THREAT FOR ISOLATED SEVERE THUNDERSTORMS MONDAY AFTERNOON
INTO EVENING.
MORE WIDESPREAD AND ORGANIZED STORMS TUESDAY AFTERNOON AND NIGHT
WITH THE THREAT FOR SEVERE THUNDERSTORMS.
MUCH OF EAST CENTRAL NEW YORK AND ADJACENT WESTERN NEW ENGLAND IS IN
A SLIGHT RISK FOR ISOLATED SEVERE THUNDERSTORMS LATE MONDAY
AFTERNOON INTO THE EVENING SINCE THE CONDITIONAL THREAT IS VERY
HIGH FOR SEVERE WEATHER. THE WARM FRONT LIFTS NORTHWARD ACROSS
REGION AND THE ELEVATED INSTABILITY WILL BECOME QUITE STRONG
ESPECIALLY LATE IN THE AFTERNOON AND EVENING HOURS. HOWEVER...THERE
WILL BE LITTLE SUPPORT ALOFT FOR WIDESPREAD STORMS WITH RIDGE AXIS
CRESTING OVERHEAD. BUT WITH WEAK LOW LEVEL CONVERGENCE ALONG THE
WARM FRONT AND LACK OF CONVECTION INHIBITION ISOLATED STORMS ARE
POSSIBLE AND WITH ALL THE ELEVATED INSTABILITY ANY STORMS THAT
DEVELOPS MAY BECOME SEVERE. MID LEVEL LAPSE RATES WILL BECOME STEEP
7 TO 7.5 C/KM SO LARGE HAIL WILL BE LIKELY. WEAK VEERING LOW LEVEL
WINDS WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS.
HEIGHTS BEGIN TO FALL MONDAY NIGHT AS THE RIDGE SHIFTS EASTWARD
OFFSHORE AND A UPPER TROUGH APPROACHING. MORE WIDESPREAD AND
ORGANIZED CONVECTION IS EXPECTED TUESDAY AND TUESDAY NIGHT WITH THE
APPROACH OF A COLD FRONT AND THE UPPER TROUGH. THE AREA WILL BE IN
THE WARM SECTOR WITH AN UNSTABLE AND HUMID AIRMASS IN PLACE. MID
LEVEL LAPSES RATES WILL LESSEN TO 6 TO 6.5 C/KM...HOWEVER UPPER
LEVEL DYNAMICS WILL BE FAVORABLE. EXPECTED CAPE OF 1500-2500 J/KG
AND SOUTHWESTERLY SURFACE-6 KM SHEAR OF 35-40 KTS WILL SUPPORT
ORGANIZED STRONG TO SEVERE THUNDERSTORMS. BOTH DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE DURING THE AFTERNOON INTO THE EVENING.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MOS GUIDANCE. THE PERIOD WILL BE MARKED BY NICE WEATHER BETWEEN
PERIODS OF UNSETTLED CONDITIONS. THE FIRST UNSETTLED PERIOD COMES
TO AN END QUICKLY ON WEDNESDAY AS A COLD FRONT IS EXPECTED TO BE
THROUGH OUR FORECAST AREA BY NOON. ANY LINGERING SHOWERS WILL GIVE
WAY TO PARTIAL SUNSHINE AND DRY CONDITIONS BY EVENING. ONLY ENOUGH
MOISTURE FOR A SLGT CHC -SHRA THU AND THU NGT BEFORE LOW PRESSURE
DEVELOPING OVER OKLAHOMA AND TEXAS HEADS OUR WAY.
HIGH PRESSURE WILL GRADUALLY LOSE ITS HOLD AT THE END OF THE WORK
WEEK...WITH CLOUDS ON THE INCREASE. BUT ENOUGH SUNSHINE PEEKING
THROUGH COULD MEAN RELATIVELY MILD CONDITIONS...AND A HYBRID OF
CONVECTIVE AND STRATIFORM PRECIP...THE BEST CHANCES FOR THIS OF
WHICH WILL BE FRIDAY NIGHT. DECENT QPFS ARE ANTICIPATED.
ATTM...THERE APPEARS TO BE NOT ENOUGH INSTABILITY TO BRING TSTMS
INTO THE PICTURE...AS... TOO...IT WOULD BE AHEAD OF A WARM OR
OCCLUDED FRONT. WITH THIS TYPE OF SCENARIO...ANYTHING THAT WOULD
OCCUR WOULD LIKELY BE AROUND DAYBREAK ON SATURDAY IN PROXIMITY TO
THE FRONT.
JUST A CHC OF SHOWERS BEHIND THE LOW AND ITS OCCLUDED FRONT SATURDAY
LATE AM... WITH RAPID LOW-LEVEL DRYING AND STABILIZATION ON ORDER BY
MID- AFTERNOON. MID-LEVEL CLOUDS WILL LAG A LITTLE LONGER...THEN
PARTIAL CLEARING CAN BE EXPECTED SATURDAY NIGHT AS A BIT OF A
DOWNSLOPING FLOW ENSUES. A FAIR DEAL OF SUNSHINE CAN BE EXPECTED
MOST AREAS ON SUNDAY.
HIGH TEMPERATURES FROM AROUND 70 DEGREES IN THE ADIRONDACKS...TO THE
LOWER 80S IN THE HUDSON VALLEY ON WEDNESDAY...WILL BACK DOWN TO FROM
AROUND 60 DEGREES IN THE HIGHER ELEVATIONS...TO AROUND 70 IN THE
MID-HUDSON VALLEY. TEMPERATURES ON SUNDAY WILL WARM BACK TO THE MID
60S TO UPPER 70S RANGE AS SUNSHINE RETURNS. LOWS IN THE 40S AND
LOWER 50S WILL BE THE ORDER OF THE DAY...OF ALL NIGHTS IN FACT...
WITH UPPER 30S POSSIBLE BY DAYBREAK IN SOME OF THE HIGHEST PEAKS.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A STATIONARY FRONT OVER PA...OH...AND NRN NJ WILL GRADUALLY LIFT
NORTHWARD AS A WARM FRONT TONIGHT AND MONDAY.
MAINLY VFR CONDITIONS ARE EXPECTED AT THE KALB/KGFL/KPOU/KPSF TAF
SITES FOR THE NEXT 24 HRS. FOR MOST OF THIS PERIOD THERE IS A SLIGHT
THREAT FOR CONVECTION AT THE TAF SITES...BUT THE THREAT IS LOW
ENOUGH TO LEAVE IT OUT OF THE FORECAST FOR NOW. HOWEVER...BY MONDAY
AFTERNOON THE THREAT WILL BEGIN TO INCREASE...AND HAVE INCLUDED A
PROB30 GROUP BETWEEN 28/20Z AND 28/24Z AT ALL THE TAF SITES WITH
MVFR/IFR CONDITIONS. IF CONFIDENCE INCREASES FOR A SHOWER OR
THUNDERSTORM AT THE TAF SITES BEFORE 20Z MONDAY...THEN ADJUSTMENTS
WILL BE MADE WITH LATER TAF ISSUANCES.
SURFACE WINDS WILL BE LIGHT AND VARIABLE OR CALM TONIGHT INTO MONDAY
MORNING...THEN S/SW AT 6-10 KTS LATE MONDAY MORNING INTO THE
AFTERNOON.
MON NIGHT ...VFR/MVFR. CHC SHRA/TSRA.
TUE...MVFR. SHRA/TSRA LIKELY. IFR POSSIBLE.
WED...IMPROVING TO VFR. CHC SHRA IN THE MRNG.
THU...VFR...NO SIG WX.
FRI...VFR/MVFR. CHC SHRAS.
&&
.FIRE WEATHER...
THE STALLED BOUNDARY TO OUR SOUTH WILL GRADUALLY LIFT NORTHWARD AS A
WARM FRONT THROUGH MEMORIAL DAY...PROVIDING A FOCUS FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORM THAT DOES
DEVELOP MONDAY AFTERNOON INTO THE EVENING WILL HAVE THE POTENTIAL TO
BECOME SEVERE. WITH THE PASSAGE OF THE BOUNDARY...A WARMER AND MORE
HUMID AIRMASS WILL BE USHERED IN. MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TUESDAY AND TUESDAY NIGHT AS A COLD FRONT
APPROACHES AND MOVES ACROSS THE REGION.
&&
.HYDROLOGY...
ISOLATED TO SCATTERED SHOWERS ARE EXPECTED INTO MONDAY NIGHT AS A
STALLED BOUNDARY TO OUR SOUTH LIFT NORTHWARD ACROSS THE REGION.
MORE WIDESPREAD CONVECTION IS EXPECTED TUESDAY INTO TUESDAY NIGHT AS
A COLD FRONT APPROACHES. A HUMID AIR MASS WILL OVERSPREAD THE REGION
AS THE WARM FRONT LIFTS THROUGH. STORMS WILL BE CAPABLE OF HEAVY
DOWNPOURS. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS
WOULD BE EXPECTED BUT NOT WIDESPREAD FLOODING.
&&
.EQUIPMENT...
NO UPPER AIR FLIGHTS FROM ALBANY FOR 00Z/MONDAY AND 12Z/MONDAY. THE
SIGNAL PROCESSING SYSTEM FAILED AND PARTS ARE ON EMERGENCY ORDER. WE
HOPE TO HAVE A 00Z/TUESDAY UPPER AIR FLIGHT.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...IAA
NEAR TERM...GJM/IAA
SHORT TERM...IAA
LONG TERM...ELH
AVIATION...GJM
FIRE WEATHER...IAA
HYDROLOGY...IAA
EQUIPMENT...IAA/TAW
Hazardous weather outlook, May 27, 9:32 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1032 PM EDT SUN MAY 27 2012
MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
281100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1032 PM EDT SUN MAY 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST
CENTRAL NEW YORK EXCEPT FOR ULSTER AND DUTCHESS COUNTIES...AND FOR
SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT RISK FOR ISOLATED SEVERE THUNDERSTORMS LATE
MONDAY AFTERNOON INTO THE EVENING. THE MAIN THREAT IS FOR LARGE
HAIL...AN INCH IN DIAMETER OR GREATER.
THERE ALSO IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY INTO
TUESDAY NIGHT...AS A COLD FRONT APPROACHES FROM THE WEST. DAMAGING
WIND GUSTS OF 58 MPH OR HIGHER...AND OR HAIL AN ONE INCH IN
DIAMETER OR GREATER WILL BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ001-013-NYZ063>066-281100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
1032 PM EDT SUN MAY 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
ULSTER AND DUTCHESS COUNTIES OF EAST CENTRAL NEW YORK.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS TONIGHT COULD PRODUCE HEAVY RAINFALL...
ALONG WITH THE POSSIBILITY OF SOME MINOR FLOODING ALONG SMALL
STREAMS AND DUE TO POOR DRAINAGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT RISK FOR ISOLATED SEVERE THUNDERSTORMS LATE
MONDAY AFTERNOON INTO THE EVENING. THE MAIN THREAT IS FOR LARGE
HAIL...AN INCH IN DIAMETER OR GREATER.
THERE ALSO IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY INTO
TUESDAY NIGHT...AS A COLD FRONT APPROACHES FROM THE WEST. DAMAGING
WIND GUSTS OF 58 MPH OR HIGHER...AND OR HAIL AN ONE INCH IN
DIAMETER OR GREATER WILL BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 9:22 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1022 PM EDT SUN MAY 27 2012
NYZ064>066-280345-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
1022 PM EDT SUN MAY 27 2012
...STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL IN
SOUTHERN ULSTER COUNTY IN EAST CENTRAL NEW YORK...
SOUTHERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAIN. THESE STORMS EXTENDED FROM POTTERVILLE TO KERHONKSON TO
MODENA TO JUST SOUTH OF POUGHKEEPSIE...AND WERE MOVING EAST
SOUTHEAST AROUND 20 TO 25 MPH.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE WITHIN
SOME OF THESE STORMS. THIS WILL LIKELY LEAD TO PONDING OF WATER IN
LOW LYING...POOR DRAINAGE AND URBAN AREAS.
THE THUNDERSTORMS SHOULD GRADUALLY WEAKEN FROM WEST TO EAST BETWEEN
11 PM AND MIDNIGHT.
LAT...LON 4151 7401 4154 7400 4158 7396 4158 7405
4160 7407 4161 7412 4158 7412 4159 7417
4173 7410 4163 7362 4151 7367 4148 7393
TIME...MOT...LOC 0221Z 288DEG 21KT 4161 7399
KLFlash Flood, Ulster
- When
- May 27, 10:05 PM EST to May 28, 12:00 AM EST
- Where
- Ulster County, 0.5 mi NNE of Marlboro
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.606, -73.975
It was reported a foot of water flowed into the Marlboro Fire House.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, May 27, 2012$9.8 million · EF0 · 45 events
- Strong Wind in Iowa, May 27, 20121 death · 1 event
- Rip Current in New Jersey, May 27, 20121 death · 1 event
- Hail and Damaging Wind in Kansas, May 27, 2012$5.9 million · 2.75 in hail · 19 events
- Tropical Storm and Heavy Rain in Georgia, May 27 to 29, 2012$2.3 million · 3 events
- Hail and Damaging Winds in Pennsylvania, May 27, 2012$289,000 · 1.25 in hail · 29 events
- Flash Flood and Hail in Minnesota, May 27 to 28, 2012$139,000 · 1.5 in hail · 39 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2012$168,000 · EF0 · 31 events
- Flash Flooding and Hail in Pennsylvania, May 27 to 28, 2012$150,000 · 76 kt wind · 32 events
- Flooding in Minnesota, May 27, 2012$425,000 · 5 events
- Tornado and Flash Flood in Wisconsin, May 27 to 28, 2012$120,000 · EF0 · 4 events
- Hail and Damaging Wind in Michigan, May 27, 20124 injured · $27,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376261.